Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 97, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 2005, 2:14 PM CDT for Brown County, Day County, Marshall County, South Dakota. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2005, 2:14 PM CDT (19:14 UTC)
- Expired
- Jun 29, 2005, 3:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Brown County, SD, Day County, SD, Marshall County, SD
The radar
The Aberdeen radar (KABR), 25 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 2:45 PM CDT | HAIL 0.88 | 7 Ne Groton, SD | |
| Jun 29, 2:45 PM CDT | HAIL 0.88 | 9 Nw Pierpont, SD | |
| Jun 29, 2:45 PM CDT | HAIL 1 | 2 W Langford, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 11:30 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 291914 SVRABR SDC013-037-091-292000- /O.NEW.KABR.SV.W.0097.050629T1914Z-050629T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 214 PM CDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAY COUNTY IN NORTHEAST SOUTH DAKOTA MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA BROWN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 300 PM CDT * AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF BATH..MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PUTNEY...GROTON AROUND 220 PM CDT CLAREMONT...PIERPONT AROUND 240 PM CDT AMHERST...LANGFORD AROUND 250 PM CDT THIS WARNING REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4554 9843 4538 9829 4555 9761 4582 9788 $$ TARVER
2 follow-up statements
000 WWUS53 KABR 291937 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 237 PM CDT WED JUN 29 2005 SDC013-037-091-292000- /O.CON.KABR.SV.W.0097.000000T0000Z-050629T2000Z/ BROWN SD-MARSHALL SD-DAY SD- 237 PM CDT WED JUN 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR DAY...MARSHALL AND BROWN COUNTIES UNTIL 300 PM CDT... AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR CLAREMONT...OR 12 MILES NORTHEAST OF GROTON...AND MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR LANGFORD BY 245 PM CDT. 6 MILES SOUTHEAST OF AMHERST BY 250 PM CDT. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4563 9826 4542 9812 4555 9761 4582 9788 $$ TARVER
000 WWUS53 KABR 291952 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 252 PM CDT WED JUN 29 2005 SDC013-292002- /O.CAN.KABR.SV.W.0097.000000T0000Z-050629T2000Z/ BROWN SD- 252 PM CDT WED JUN 29 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY HAS BEEN CANCELLED... AT 250 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4568 9798 4549 9797 4555 9761 4587 9786 $$ SDC037-091-292000- /O.CON.KABR.SV.W.0097.000000T0000Z-050629T2000Z/ MARSHALL SD-DAY SD- 252 PM CDT WED JUN 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR DAY AND MARSHALL COUNTIES UNTIL 300 PM CDT... AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR AMHERST...OR 8 MILES SOUTHWEST OF BRITTON...AND MOVING NORTHEAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN DAY AND SOUTHWESTERN MARSHALL COUNTIES...INCLUDING THE TOWN OF AMHERST. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4568 9798 4549 9797 4555 9761 4587 9786 $$ KEARNS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:50 AM CDT, 10 hours 24 minutes earlier.
Area forecast discussion, Jun 29, 3:50 AM CDT, 10 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT WED JUN 29 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT AREA OF STRONG THETA-E ADVECTION IN 30KT LOW LEVEL JET HAS HELPED FIRE SOME ELEVATED THUNDERSTORMS THIS MORNING ACROSS THE FORECAST AREA. AN UPPER LEVEL WAVE SWINGING AROUND MAIN UPPER TROUGH WILL MOVE THROUGH THE ARE THIS MORNING. SHOWERS AND THUNDERSTORMS AHEAD OF THIS WAVE ARE ALREADY ENTERING SWRN FORECAST AREA THIS MORNING. WITH LOW OVER NWRN SD THIS MORNING...AND PROGGED TO MOVE NE ACROSS ND TODAY...A COLD FRONT WILL PUSH EAST ACROSS THE ARE TODAY. STRONG WEST WINDS ARE EXPECTED BEHIND THE FRONT...WITH WIND ADVISORY POSTED FOR LATE THIS AFTERNOON AND EARLY THIS EVENING FOR THE FAR WEST. AFTER MORNING ACTIVITY...REDEVELOPMENT WILL BE POSSIBLE IN THE NORTHEAST AHEAD OF THE COLD FRONT. SEVERE STORMS WILL BE POSSIBLE ACROSS THE AREA THIS MORNING...AND IN THE EAST DURING THE AFTERNOON. LOW WRAPS UP OVER NORTHERN MINNESOTA LATE TONIGHT AND EARLY THURSDAY. SHOWERS ASSOCIATED WITH TROWAL AXIS ON BACK SIDE OF LOW WILL BE POSSIBLE IN THE NORTH TONIGHT INTO EARLY THURSDAY. HIGH PRESSURE DOMINATES FOR FRIDAY...WITH TEMPERATURES REBOUNDING FROM A COOLER THURSDAY. LOW LEVEL JET KICKS UP FRIDAY NIGHT ACROSS THE AREA. INCLUDED A CHANCE OF THUNDERSTORMS FOR LATE FRIDAY NIGHT. .LONG TERM...SATURDAY THROUGH TUESDAY STILL A BIT OF DISAGREEMENT TAKING PLACE IN THE EXTENDED MODELS. FOR SATURDAY...LATEST GFS NOW SHOWING 5H WAVE TRAVERSING ALONG ND/SD BORDER PUSHING INTO MN BY 00Z SUNDAY. CANADIAN AGREES THAT MOST OF PCPN PUSHES INTO ND DURING DAY SATURDAY...WITH MARGINAL 7H CAPPING TEMPS STILL FCSTD(+10 TO +12). THE 28/18Z DGEX KEEPS WAVE SLIGHTLY FURTHER SOUTH. HAVE OPTED TO KEEP SAT WX GRIDS IN PLACE DUE TO UNCERTAINTY. POTENT COLD FRONT SLIPS THROUGH THE AREA ON SUNDAY...WITH MODELS AGAIN PAINTING MAJORITY OF QPF FURTHER TO THE NORTH. GFS DOES SHOW GOOD 7H OMEGA TAKING PLACE SATURDAY NIGHT AHEAD OF FEATURE...WITH NOCTURNAL TSRA POSSIBLE ON DEVELOPING LOLVL JET. BY 00Z MONDAY 7H TEMPS FALL INTO THE +3 TO +5 DEGREE C RANGE. CANADIAN HIGH KEEPS WX DRY FOR REMAINDER OF FCST. WAA RETURNING TO THE WRN CWA TUESDAY AFTN MAY RESULT IN SOME TSRA FIRING...BUT FOR NOW HAVE HELD OFF ON INTRODUCING ANY QPF. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVISORY FOR WESTERN COUNTIES FROM 3 PM CDT THROUGH MIDNIGHT CDT. MN...NONE. && KNUTSVIG/HINTZ
Hazardous weather outlook, Jun 29, 5:03 AM CDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 503 AM CDT WED JUN 29 2005 MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-301002- BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK- GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE- 503 AM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS MORNING...AND POSSIBLY AGAIN THIS AFTERNOON. SEVERE STORMS WILL BE POSSIBLE WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. TORNADOES WILL BE POSSIBLE AS WELL THIS AFTERNOON IN THE FAR EASTERN AREAS. HEAVY RAIN FROM THE THUNDERSTORMS MAY CAUSE LOCAL FLOODING IN AREAS THAT HAVE RECEIVED ABUNDANT RAINFALL RECENTLY. THE THREAT OF THUNDERSTORMS IS EXPECTED TO END BY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SDZ003-004-009-015-016-033>035-045-048-301002- CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY- WALWORTH- 503 AM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...ESPECIALLY THIS MORNING. THE PRIMARY THREAT WILL BE LIGHTNING. WINDS ARE EXPECTED TO INCREASE FROM THE WEST LATE THIS AFTERNOON BEHIND A COLD FRONT. WINDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS UP TO 50 MPH POSSIBLE. THE WINDS ARE EXPECTED TO DIMINISH TO 20 TO 25 MPH LATE IN THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KNUTSVIG
In the hours before
Local storm report, Jun 29, 10:03 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1003 AM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM HAIL 4 NNE VICTOR 45.92N 96.80W
06/29/2005 1.00 INCH ROBERTS SD CO-OP OBSERVER
&&
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:15 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 45 min |
| Jun 29, 2:15 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 62 min |
| Jun 29, 4:24 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 30 min |
| Jun 29, 7:21 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 24 min |
| Jun 29, 8:44 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 48 min |
| Jun 29, 9:13 AM CDT | Flash Flood Warning | ABR | Roberts | 6 hr |
| Jun 29, 12:50 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 55 min |
| Jun 29, 1:10 PM CDT | Tornado Warning | ABR | Faulk, Spink | 35 min |
| Jun 29, 1:20 PM CDT | Tornado Warning | ABR | Brown | 55 min |
| Jun 29, 2:15 PM CDT | Flash Flood Warning | ABR | Brown, Day, Marshall | 6 hr |
| Jun 29, 2:22 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 23 min |
| Jun 29, 2:59 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 31 min |
| Jun 29, 3:06 PM CDT | Flash Flood Warning | ABR | Roberts | 6 hr |
| Jun 29, 3:20 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 40 min |
| Jun 29, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 17 min |
| Jun 29, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 60 min |
| Jun 29, 3:56 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 34 min |
| Jun 29, 4:12 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 17 min |
| Jun 29, 5:23 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 37 min |
| Jun 29, 5:58 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.